I have been taking Xanax for nine years. Started at .25 as needed. Today I take one mg 5 x a day at regular intervals. Despite this my anxiety has gotten worse again and my panic has returned. How can this happen taking so much Xanax?
You could have built up a tolerance over the years. It is strange that such an increase is not working for you.
Talk to your doctor about what is happening there may be options you can try.
Hope your anxiety and panic gets better soon.
Hi Ruth, I think you answered the question with "9 years" and "5 times a day at regular intervals". You have become both tolerant and habituated; at this stage you likely need the Xanax that frequently just to feel normal. At one stage I took up to 8mg per day until my psychiatrist (new then) took things in hand and got me back to Diazepam 5mg as needed, but with a monthly maximum of 50 until now where I take 50 x 5mg tabs every 4 months. I'm not free of anxiety but some is normal and I like my pills to work when I really need them.
Check the maker!! I recently discovered not all makers are reputable. Have your pharmacist go back to a time when they worked and ask to be put back on that maker. Recently I was prescribed generic lunesta, I tried the original and it was amazing... but for 330 mo. I couldn't afford it. So for 100 mo I get generic... it did NOTHING. 100.00 Down the drain. You can't return med that are FRAUD so be careful. The lab dr. Reddy... I think are being sued for other reasons.
Your body has built a tolerance which is inevitable unfortunately. Xanax is usually used on occasion when you have a debilitating panic attack... or in a extremely uncomfortable situation or setting.
I have never heard of taking it on a regular basis, you should be on an anti depressant/ anti anxiety medication which would be taken daily; and only use your Xanax sparingly and when needed.
If you stop it for several days and then take it when needed your body should once again receive the same desired effects.
I’m not a doctor but I strongly believe this.
And I strongly agree with Nitro's comment. The benzodiazepines are only indicated for short term use (doctors know this) and recent studies have shown that besides habituation long term use can cause increased anxiety, depression, sleep disturbances, memory loss, etc. along with many physical ailments.
The antidepressant/anxiolytics or buspirone are much safer and effective in the long term without habituation.
I think the formulation has changed dramatically. My physician is 75 and is lowering my dose because he needs to retire. He said he couldn't find anyone who would prescribe it to take his place. I was slightly in withdrawal when I picked up my prescription yesterday. After taking a pill it took 5 hours for the withdrawal symptoms to go away. I have tried Greenstone and it is the same. Today I decided to chew the pill up and then swallow it. It immediately knocked me out for 3 hours. I literally do not get any "panic attack" relief from it anymore which makes taking it pointless. I just get sleepy which is not what I need.
I am prescribed 4 a night. I don't think it's working anymore. I have noticed my anxiety and panic attacks have gotten so much worse. I need to be on a different medication.
- Xanax Information for Consumers
- Xanax Information for Healthcare Professionals (includes dosage details)
- Side Effects of Xanax (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.